Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 68, NWS Shreveport, LA

July 7, 1997Smith County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 7, 1997, 9:28 AM CDT for Smith County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 1997, 9:28 AM CDT (14:28 UTC)
Expired
Jul 7, 1997, 1:30 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 2.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 071431
FFWSHV
TXC423-071830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
928 AM CDT MON JUL 7 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...SMITH COUNTY
 
AT 930 AM...THE SHREVEPORT DOPPLER RADAR CONTINUED TO SHOW A 60 MILE
WIDE AREA OF SHOWERS AND THUNDERSTORMS THAT EXTENDED FROM HOMER AND
SHREVEPORT LOUISIANA THROUGH TYLER...LONGVIEW...MARSHALL...AND
EMORY TEXAS.  THE THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE OVER
THE SAME AREAS OF NORTHEAST TEXAS ALONG AND NORTH OF INTERSTATE 20
WITH SEVERAL REPORTS OF FLOODING NOTED.
 
INDIVIDUAL THUNDERSTORMS WERE MOVING EAST AT 10 TO 15 MILES AN HOUR
WHILE THE ENTIRE AREA OF THUNDERSTORMS SHOWED LITTLE MOVEMENT.
 
FLOODING HAS BEEN REPORTED ACROSS NORTHERN PARTS OF SMITH COUNTY
TEXAS WITH WATER IN HOMES AND WATER IN A FIRE STATION FROM COUNTY
SHERIFF'S OFFICE REPORTS.  FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS WILL CONTINUE TO DEVELOP WITH LOW WATER CROSSINGS SUFFERING
FROM FLOODING AS WELL.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  VE$HICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
VIII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:15 AM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 2:15 AM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 AM CDT MON JUL 7 1997

CURRENT WATER VAPOR IMAGERY SHOWS S/WV WELL AS DRY AIR MOVES INTO E
TX. IR SAT AND RADAR TRENDS CONT TO SHOW REDEVELOPING CONVECTION ACRS
E TX IN RESPONSE TO THIS S/WV. THIS SHUD CONT INTO THE MRNG HOURS BUT
WUD NOT EXPECT CONVECTION TO BECOME WIDESPREAD OR GET ABV MARGINAL
TSTM LIMITS SINCE THIS AREA WAS STABILIZED SOMEWHAT BY EARLIER
CONVECTION. BASED ON SAT AND RADAR TRENDS NGM APPEARS TO HAVE A GUD
HANDLE ON MAJOR FTRS. BOTH ETA AND AVN APPEAR A BIT SLOW IN MOVG MAIN
S/WV TO THE E AND SE. ONLY PROBLEM WITH THE NGM LOOKS TO BE ITS LACK
OF UVVS LATER TODAY. WITH REMNANTS OF SFC BOUNDARY AND OUTFLOWS ARND
TODAY AND S/WV PROGRESSING E WUD EXPECT REDEVELOMENT OF SHWRS AND
TSTMS THIS AFTN AND EVNG...ESPECIALLY ACRS ERN SECTIONS. DEVELOPMENT
SHUD BE LESS WIDESPREAD ACRS E TX AND SE OK WHERE MID/UPR LVL
SUBSIDENCE IS LIKELY AS S/WV PULLS E. STILL...THERE SHUD BE AT LEAST
ISOLATED ACTIVITY ACRS SRN PORTIONS OF E TX AGN THIS AFTN.

LOOKS LIKE BY TUE ANTICYCLONIC FLOW BECOMES BETTER ESTABLISHED ACRS E
TX AND SE OK. THIS SHUD LIMIT POPS THOSE AREAS. SEA BREEZE LIKELY
TO PUSH INLAND INTO CNTRL PORTIONS OF LA ON TUE AS LOW LVL FLOW
RMNS OUT OF THE S. MORE TYPICAL SUMMER TIME PATTERN APPEARS TO
REESTABLISHING FOR MUCH OF THE WEEK.

WILL COMPROMISE ON POPS...WITH HIR POPS ACRS ERN SECTIONS AND LOWEST
ACRS NW PARTS. WILL ALSO COMPROMISE ON TEMPS AS CLDS SHUD KEEP HIGHS
BLO NRML ACRS AR AND LA.

SHV 88/71/92 421  MLU 87/71/91 532

18

In the hours before

Local storm report, Jul 7, 8:10 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
810 AM CDT THU JUL 07 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    HALLSVILLE                TX   FLOODING
07/07/97   HARRISON                       FLOODING REPORTED
                                          ALONG HIGHWAY 450 IN
                                          SEVERAL LOCATIONS FROM
                                          HALLSVILLE TO NEAR
                                          HARLETON ESPECIALLY ALONG
                                          THE LITTLE CYPRESS BAYOU.
Local storm report, Jul 7, 9:15 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
915 AM CDT THU JUL 07 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1340 PM    10 N LUFKIN               TX   60 MPH TSTM GUST
07/06/97   LUFKIN
Local storm report, Jul 7, 9:18 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
915 AM CDT THU JUL 07 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1340 PM    10 N LUFKIN               TX   60 MPH TSTM GUST
07/06/97   LUFKIN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:01 AM CDTFlash Flood WarningSHVHarrison4 hr
Jul 7, 9:12 AM CDTFlash Flood WarningSHVGregg4 hr
Jul 7, 10:27 AM CDTFlash Flood WarningSHVWood4 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.